Alert archive / Alabama / Flash Flood Warnings in 2011
Flash Flood Warning 61, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 5, 2011, 7:01 PM CDT for 6 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2011, 7:01 PM CDT (00:01 UTC)
- Expired
- Sep 5, 2011, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, AL, Cherokee County, AL, Etowah County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1175 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 462 m²/s²
- 0-3 km storm-relative helicity
- 542 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 19.8
The text
As transmitted, in the capitals the NWS used until 2016.
189
WGUS54 KBMX 060001
FFWBMX
ALC015-019-055-115-117-121-060300-
/O.NEW.KBMX.FF.W.0061.110906T0001Z-110906T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
CHEROKEE COUNTY IN NORTHEAST ALABAMA...
EASTERN ETOWAH COUNTY IN NORTHEAST ALABAMA...
SHELBY COUNTY IN ALABAMA...
SOUTHEASTERN ST. CLAIR COUNTY IN ALABAMA...
TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 1000 PM CDT
* AT 657 PM CDT...HEAVY RAINFALL WILL CONTINUE TO DEVELOP OVER THE
AREA THROUGH THE EVENING HOURS. THIS WILL CREATE QUICK RUNOFF THAT
COULD PRODUCE RAPID FLASH FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ANNISTON...CALERA...CENTRE...CHELSEA...JACKSONVILLE...
PELL CITY...PIEDMONT...TALLADEGA...BLUE MOUNTAIN...BYNUM AND
CHEROKEE ROCK VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3401 8540 3394 8553 3389 8553 3387 8564
3381 8559 3350 8584 3350 8590 3329 8602
3330 8612 3310 8618 3310 8649 3304 8654
3308 8695 3310 8697 3315 8697 3339 8652
3395 8601 3425 8583 3438 8563 3453 8551
$$1 follow-up statement
099
WGUS74 KBMX 060226
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 PM CDT MON SEP 5 2011
ALC117-121-060238-
/O.CAN.KBMX.FF.W.0061.000000T0000Z-110906T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY AL-TALLADEGA AL-
926 PM CDT MON SEP 5 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR TALLADEGA AND
SHELBY COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3453 8551 3401 8540 3394 8553 3389 8553
3387 8564 3381 8559 3356 8579 3358 8579
3359 8599 3367 8605 3370 8619 3354 8619
3349 8626 3352 8627 3339 8638 3350 8638
3350 8642 3395 8601 3425 8583 3438 8563
$$
ALC015-019-055-115-060300-
/O.CON.KBMX.FF.W.0061.000000T0000Z-110906T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN AL-CHEROKEE AL-ETOWAH AL-ST. CLAIR AL-
926 PM CDT MON SEP 5 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN ST.
CLAIR...EASTERN ETOWAH...CHEROKEE AND CALHOUN COUNTIES UNTIL 1000 PM
CDT...
AT 923 PM CDT...RAINFALL WILL CONTINUE TO DIMINISH OVER THE NEXT
COUPLE OF HOURS. THERE STILL COULD BE SOME LINGERING FLASH FLOOD
CONDITIONS AS RAIN WATER DRAINS INTO AREA STREAMS.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
INCLUDE...ANNISTON...CENTRE...JACKSONVILLE...PELL
CITY...LEESBURG...RAGLAND... AND RIVERSIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3453 8551 3401 8540 3394 8553 3389 8553
3387 8564 3381 8559 3356 8579 3358 8579
3359 8599 3367 8605 3370 8619 3354 8619
3349 8626 3352 8627 3339 8638 3350 8638
3350 8642 3395 8601 3425 8583 3438 8563
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 6:30 PM CDT, 31 minutes earlier.
Area forecast discussion, Sep 5, 6:30 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 PM CDT MON SEP 5 2011 .UPDATE... UPDATED FOR AVIATION DISCUSSION. && .DISCUSSION...VERY BUSY DAY WITH FLOODING AND TORNADOES. THE REMNANTS CIRCULATION OF LEE WILL PUSH NORTHEAST ACROSS CENTRAL ALABAMA OVERNIGHT. HEAVY RAINFALL WILL CONTINUE FOR AREAS ALONG AND NORTH OF SURFACE LOW TRACK WITH ISOLATED TORNADO THREAT CONTINUING SOUTH OF SURFACE LOW...WHERE SURFACE DEWPOINTS ARE IN THE 70S AND LOW LEVEL WIND PROFILES ARE FAVORABLE FOR SPIN-UPS. THE HEAVIER RAINFALL SHOULD BE OUT OF ALABAMA BY MIDNIGHT TONIGHT... BUT RESIDUAL FLOODING WILL CONTINUE PAST MIDNIGHT. THE FLASH FLOOD WATCH HAS BEEN DECREASED IN AREAL COVERAGE AS AREAS ALONG AND EAST OF I-65...AND SOUTH OF I-20...HAVE ONLY EXPERIENCED RAINFALL TOTALS OF 1 TO 2 INCHES. THE SURFACE LOW HAS MAINTAINED ITS STRENGTH...AND GRADIENT WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH A GOOD PORTION OF THE OVERNIGHT HOURS. WITH THE GROUND SATURATED ACROSS WEST AND NORTH ALABAMA...THE WINDS WILL BE STRONG ENOUGH TO KNOCK OVER TREES. PLENTY OF WRAP-AROUND MOISTURE WILL OCCUR ON TUESDAY AND TUESDAY NIGHT...AND THE COMBINATION OF LOW CLOUDS AND BRISK NORTH WINDS WILL KEEP TEMPERATURES RATHER COOL FOR EARLY SEPTEMBER. THE COOLEST TEMPERATURES WILL BE ACROSS NORTHEAST ALABAMA WHERE CLOUDS WILL LINGER THROUGHOUT THE DAY. AN UPPER LOW WILL CONTINUE TO SPIN OVER EASTERN TENNESSEE EVEN INTO WEDNESDAY...AND COULD PRODUCE SOME LIGHT RAIN OVER NORTHEAST COUNTIES. THE CLOUDS AND RAIN WILL SHOULD BE OUT OF NORTH ALABAMA BY WEDNESDAY NIGHT AND THURSDAY...BUT THE UPPER LOW MAY ACTUALLY SHIFT BACK WESTWARD THURSDAY AND FRIDAY DUE TO THE INFLUENCE OF TROPICAL CYCLONE KATIA. THIS WILL KEEP AREA UNDER A NORTHWEST FLOW PATTERN AND KEEP TEMPERATURES BELOW NORMAL. 58/ROSE && .AVIATION... 00Z TAF DISCUSSION. ROUGH NIGHT AVIATION WISE AS THE WINDS WILL BE GUSTY...AND EVENTUALLY ALL SITES WILL TURN MORE OUT OF THE WEST OR NORTHWEST...SIMILAR TO EET...BHM...AND TCL. THE GUSTS COULD BE AND IN SOME CASES WILL BE UP OVER 20 AS THE FRONTAL BOUNDARY AND THE REMNANTS OF LEE MOVER FURTHER EAST. THE CIGS AND VIS WILL STILL BOUNCE BETWEEN IFR AND MVFR AND THE HEAVIER THEN MODERATE TO LIGHTER SHOWERS MOVE OFF TO THE NORTHEAST. BEHIND THE RAIN SHOWERS...LOWER IFR CIGS ARE SET TO MOVE IN FROM THE WEST AND COULD LAST AT LEAST THROUGH SUNRISE WITH ADDITIONAL SHOWERS. CONDITIONS MAY BEGIN TO IMPROVE FOR MOST SITES BY TOMORROW AFTERNOON. && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN... CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON... LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY... PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER... WINSTON. FLASH FLOOD WATCH THROUGH TONIGHT FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...ETOWAH... FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...MARION...PICKENS... SHELBY...ST. CLAIR...SUMTER...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Sep 5, 4:49 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 449 PM CDT MON SEP 5 2011 ALZ011>015-017>050-061001- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 449 PM CDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. MODERATE TO HEAVY RAINFALL CAN BE EXPECTED ACROSS AREAS WEST OF I-65 AND ALONG AND NORTH OF I-20. FLASH FLOODING HAS ALREADY BEEN REPORTED IN SOME OF THESE AREAS...AND ADDITIONAL RAINFALL THIS EVENING MAY RESULT IN LIFE THREATENING CONDITIONS. ISOLATED TORNADOES ARE POSSIBLE FOR AREAS ALONG AND SOUTH OF SELMA...TO PELHAM...TO GADSDEN LINE THROUGH 9 PM. SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL CONTINUE THROUGH THE OVERNIGHT HOURS...AND A WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROLONGED RAINFALL WILL LEAD TO RIVER FLOODING THROUGH THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Sep 5, 6:12 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT MON SEP 5 2011
ALZ017-024-026-060030-
BLOUNT AL-JEFFERSON AL-ST. CLAIR AL-
612 PM CDT MON SEP 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR...EASTERN
JEFFERSON AND BLOUNT COUNTIES UNTIL 730 PM CDT...
AT 611 PM CDT...ALONG WITH THE HEAVY RAINFALL...THE NATIONAL WEATHER
SERVICE IS TRACKING A STRONG STORMS NEAR PINSON-CLAY-CHALKVILLE...
MOVING NORTH AT 40 MPH.
THESE STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH...AND BECAUSE OF
THE HEAVY RAIN...EVEN 40 MPH GUSTS COULD BRING DOWN TREES.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SPRINGVILLE...
ONEONTA...
CLEVELAND...
BLOUNTSVILLE...
ARGO...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3410 8630 3405 8633 3398 8633 3394 8637
3394 8634 3381 8635 3347 8661 3347 8667
3339 8676 3351 8701 3387 8695 3398 8677
3404 8671 3409 8670 3413 8661 3423 8654
3426 8646
TIME...MOT...LOC 2311Z 200DEG 40KT 3371 8665
27Local storm report, Sep 5, 6:13 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM NON-TSTM WND DMG CUBA 32.44N 88.37W
09/05/2011 SUMTER AL FIRE DEPT/RESCUE
SEVERAL TREES BLOWN DOWN ACROSS SUMTER COUNTY INCLUDING
COUNTY ROAD 6, AND COUNTY ROAD 10.
&&
LINHARESLocal storm report, Sep 5, 6:18 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM NON-TSTM WND DMG GAYLESVILLE 34.27N 85.56W
09/05/2011 CHEROKEE AL PUBLIC
SEVERAL TREES BLOWN DOWN IN NORTHERN CHEROKEE COUNTY.
&&
LINHARESLocal storm report, Sep 5, 6:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM NON-TSTM WND GST CHELSEA 33.33N 86.64W
09/05/2011 U55 MPH SHELBY AL BROADCAST MEDIA
WIND GUSTS ESTIMATED BETWEEN 50 AND 60 MPH IN A FEW
PLACES ACROSS SHELBY COUNTY.
&&
LINHARESLocal storm report, Sep 5, 6:24 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM NON-TSTM WND GST BESSEMER 33.38N 86.96W
09/05/2011 U55 MPH JEFFERSON AL BROADCAST MEDIA
WIND GUSTS ESTIMATED BETWEEN 50 AND 60 MPH AROUND
BESSEMER AND LACEYS CHAPEL.
&&
LINHARESLocal storm report, Sep 5, 6:33 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM NON-TSTM WND DMG GAYLESVILLE 34.27N 85.56W
09/05/2011 CHEROKEE AL PUBLIC
SEVERAL TREES BLOWN DOWN IN NORTHERN CHEROKEE COUNTY.
OTHER AREAS INCLUDE SAND ROCK, LITTLE RIVER, AND STARLING
GAP.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:49 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 16 hr |
Nearby
Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.